EconPapers    
Economics at your fingertips  
 

Production and Hedging Under Smooth Ambiguity Preferences

Kit Pong Wong

Journal of Futures Markets, 2016, vol. 36, issue 5, 506-518

Abstract: This paper examines the optimal production and hedging decisions of the competitive firm facing ambiguous price and background risk. Ambiguity is modeled by a second‐order probability distribution that captures the firm's uncertainty about which of the subjective beliefs govern the price and background risk. Ambiguity preferences are modeled by the (second‐order) expectation of a concave transformation of the (first‐order) expected utility of profit conditional on each plausible subjective joint distribution of the price and background risk. When the background risk is additive in nature, we show that the separation theorem holds in that the firm's optimal production decision depends neither on the firm's attitude toward ambiguity nor on the incident of the underlying ambiguity. We derive necessary and sufficient conditions under which the firm's optimal forward position is completely characterized. When the background risk is multiplicative in nature, we derive sufficient conditions under which the firm reduces its optimal output level and opts for an under‐hedge. Contrary to the conventional wisdom, we show that the behavior of the firm is affected by the introduction of ambiguity even when the firm is ambiguity neutral. © 2015 Wiley Periodicals, Inc. Jrl Fut Mark 36:506–518, 2016

Date: 2016
References: Add references at CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wly:jfutmk:v:36:y:2016:i:5:p:506-518

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0270-7314

Access Statistics for this article

Journal of Futures Markets is currently edited by Robert I. Webb

More articles in Journal of Futures Markets from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2019-03-19
Handle: RePEc:wly:jfutmk:v:36:y:2016:i:5:p:506-518